Impulse Control Disorder sent my father to prison


#1

This is a WARNING that hopefully many PD patients and carers will now know about…

Impulse control disorders (ICD) are frequent side effects of dopamine replacement therapy (DRT) used in Parkinson’s disease (PD) with devastating consequences on both the patients and caregivers.

ICD unfortunately seem to be a massive taboo subject and very difficult for patients and carers and the general public to talk about as they involve behavioural addictions including compulsive gambling, shopping, sexual behaviour, and binge eating. All mainly associated with dopamine D2/D3 agonists. Their management is a real clinical challenge due to the lack of medicated alternatives for PD patients.

Clinical studies have shown that there are clinical risk factors for ICD such as younger age at disease onset, male gender, prior history of depression or substance abuse, REM sleep behaviour disorders and higher rate of dyskinesia. Sadly all of these applied to my dear father and he began to develop the ICD side effects in 2010-2012.

Specific evaluation tools have now been designed to better evaluate the severity and impact of ICD in PD. Unfortunately in 2010-2012 when my father was (unknowingly to him or us) displaying the behaviours, assessments and medical knowledge of the side effects were not available. Staff were ill-equipped to properly assess my father which subsequently led him down a road of destruction. Patients with ICD display altered processing of reward and loss, and decisional bias associated with altered activity in cortical and subcortical areas of the brain.

In 2012, my father was experiencing extreme physical debilitating PD symptoms on his current medication and so qualified for a PEJ to be fitted at Kings College Hospital in London so that Duodopa could be administered. It was at this point that he realised what had happened. My father regained some independence and his mind and thinking was altered back to normal. He described the experience as coming out of a torturous fog. However, coming out of the fog came with its catastrophic consequences. He realised what had happened and went with my mother to the police station.

Horrifically after an arduous court case spanning over months and months, in 2017 my father was sentenced to 8 years imprisonment for a disease and the medication that was supposed to help him!

It is a cruel outcome and my father has been grossly let down by the lack of medical understanding in the justice system. Fortunately we are a supportive and loving family and we have done our research and found that his is not to blame and the justice system needs to update its links with medicine.

I intend to do anything I can to ensure that other families are aware of these devastating side effects and don’t succumb to the same pain, torment and suffering that we are all going through.


#2

Hi @OneStar,

First of all, my thoughts go out to you and you family, what has happened to your dad is absolutely devastating. Secondly, you are right about ICD, a lot of people do not realise that impulsive and compulsive behaviour is a possible side effect of some Parkinson’s drugs. We have extensive information on this topic on our website for this reason. If you’d like to share this information, you can find it here - https://www.parkinsons.org.uk/information-and-support/impulsive-and-compulsive-behaviour

This is really an unfortunate outcome for you and your family and it wouldn’t be surprising if this affected you emotionally. Therefore, you might find it helpful to speak to someone about this either via our helpline or a local adviser. You can find information on both here - https://www.parkinsons.org.uk/information-and-support/helpline-and-local-advisers

Do take care.

Best wishes,
Reah


#3

Hi Reah,
The info you refer OneStar to states, ’ Only a small number of people are affected …’…Please note the latest French research puts it at 50% of patients on a therapeutic dose of DAs.
The Mayo Clinic published devastating research results in 2010…
The greed of the drug companies will keep this information out of the public gaze.
I understand their profit-driven motives but PDUK has never challenged the horrific destruction they have inflicted on Parkinson’s patients or their families.
Tens of thousands of lives ruined over 20 years and never a legal challenge in the U.K.,unlike the USA, France and Australia.
Why did you never support us?
GG


#4

I totally agree with you I got myself in loads of trouble because of the pd medication, I was on 18mg of requip xl a day


#5

Hi Onestar,

Sincerely sorry to hear this and must be awful.

Can I ask if you or others are aware to how long before symptoms of ICD can appear? Are there any specific medications that have been linked to ICD that you are aware to? or is it any/ all of them?

Very nervous after seeing that younger onset seems to have more chance of this happening with the meds.


#6

Hi Ken2468.

I am so sorry to hear you have suffered the devastating ICD side effects aswell. I hope you are ok now and managing your PD symptoms with other medication?

May I ask how your ICD symptoms came to light? I’d like to know if medical screening has improved now? My father was just simply asked in the consultation room with the PD consultant or the PD nurse if he was experiencing hyper sexuality or increased desire in any activities. As my father wasn’t aware of the damage that the ICD symptoms were causing or the severity of the desires, he used to either deny the side effects or down play them. Sadly it is very difficult for PD patients at this stage to realise they are even displaying the ICD symptoms because the reward system in the brain is stimulated to such a degree that the actions feel good and the desire to repeat the action is so great. Therefore PD sufferers do not wish to disclose the behaviours because their brains are being filled with so much pleasure that they do not see a fault. Its a devastating and confusing side effect that unfortunately is not highlighted enough. Please know that you are not alone and it is far more common than people realise.

I am astounded that it is so common and yet people are still being incarcerated for it. Initially when i contacted PD UK 3 years ago they offered me telephone counselling. This is fine and very kind but it did not help my father escape a prison sentence. Ultimately, he is serving a sentence for a disease.

The NHS and the drug company took no responsibility for their actions.


#7

I was in the police cells all weekend for the 2nd time and without my medication, so without it being in my system I realised that it was the medication that was making me send my girlfriend nasty text and accusations, and I had to keep going to my doctor and she would keep sending my consultant letters telling him my concerns, then we got a Parkinson’s nurse and I explained to her the urges I was getting and eventually got my medication changed. Then I got a new consultant who told me he was getting me off the requip because it gave bad impulse behaviour.


#8

Hi Jamesvana

Thanks for your message. Im sorry to read you have early onset PD. Although there are risk factors that should be seriously considered, please know that the ICD symptoms do not effect everyone. You are wise to question it though and i would highly recommend you having an open and frank discussion with the PD nurse and consultant asap. And please please attend the clinic appointment with a caregiver/partner. Often the symptoms are not depicted in the same way by the patient as they are the caregiver. Do read the link below if you’re interested?

Unfortunately the crimes my father was committing were over the period of 2 years when my father had reached a peak in his medication. Due to the nature of the side effects, the actions became very secretive and he didn’t realise how damaging the behaviours were. If you met my father pre PD and ICD you would be shocked. He was a kind normal man with a full time job and a young family. He slowly transformed into a different unrecognisable man. He became very reclusive and defensive if you challenged him about anything. We have now realised he didn’t just display one ICD. When he was at his worst, he also displayed punding (would take things apart and then rebuild through the night), excessive eating (packets and packets of chocolate and biscuits especially in the night), excessive shopping (thousands of debt for my mother)…the list goes on. Unfortunately we were uneducated and unsupported and we made naive excuses for his behaviour. We had not been informed about ICD side effects to look out for. My father was immobile most of the time as his “off periods” were severe…dribbling, unable to swallow safely, unable to breathe comfortably etc. He sipped through a straw, my brother used to help him to the toilet…etc. My father had reached a stage in the disease where it was not manageable. so when he had his periods of being “on” and able to eat a biscuit or work on his car or buy a new piece of electrical equipment, we allowed and accepted it. It took years before we all realised what was happening. My mother took away the credit card in the hope that he would stop spending. however we didn’t realise that he was suffering with hyper sexuality beyond measure and this was most damaging of all. Unfortunately we just thought that the PD had changed his behaviour. We didn’t realise he was suffering from ICD.

My advice would be to attend every clinic appointment and with the support of a partner/someone that lives with you and have very frank discussions about ICD. There is so much on the internet and also on PDUK about ICD so hopefully medical professionals are better equipped now to support potential sufferers.

Take Care

https://www.nice.org.uk/guidance/ng71/evidence/full-guideline-pdf-4538466253